Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 218, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 27, 2013, 9:32 PM CDT for Stafford County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2013, 9:32 PM CDT (02:32 UTC)
- Expired
- Jul 27, 2013, 10:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Stafford County, KS
The radar
The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 9:45 PM CDT | HAIL 1.25 | 4 Nw Stafford, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
008
WUUS53 KDDC 280232
SVRDDC
KSC185-280315-
/O.NEW.KDDC.SV.W.0218.130728T0232Z-130728T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
932 PM CDT SAT JUL 27 2013
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 1015 PM CDT
* AT 930 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUDSON...AND
MOVING SOUTHEAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
STAFFORD...ZENITH AND NEOLA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 3799 9877 3812 9869 3810 9847 3808 9846
3783 9847
TIME...MOT...LOC 0232Z 304DEG 20KT 3804 9865
HAIL...1.00IN
WIND...<50MPH
$$
181 follow-up statement
915
WWUS53 KDDC 280316
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1016 PM CDT SAT JUL 27 2013
KSC185-280326-
/O.EXP.KDDC.SV.W.0218.000000T0000Z-130728T0315Z/
STAFFORD KS-
1016 PM CDT SAT JUL 27 2013
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STAFFORD COUNTY
HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3799 9877 3812 9869 3810 9847 3808 9846
3783 9847
TIME...MOT...LOC 0232Z 304DEG 20KT 3804 9865
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 6:56 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 27, 6:56 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 656 PM CDT SAT JUL 27 2013 ...UPDATED FOR AVIATION... .SYNOPSIS... ISSUED AT 1110 AM CDT SAT JUL 27 2013 THE 12Z UPPER AIR ANALYSIS CONSISTS OF A MID TO UPPER LEVEL HIGH SITTING ABOVE NORTHERN MEXICO, SOUTHERN ROCKIES, AND TEXAS. A MID TO UPPER LEVEL LOW IS SPINNING ACROSS THE GREAT LAKES REGION. THIS PLACES THE CENTRAL HIGH PLAINS UNDER NORTHWEST FLOW ALOFT. A 70+ KNOT JET EXTENDS FROM WYOMING, THROUGH WESTERN KANSAS, AND INTO OKLAHOMA. MID LEVEL MOISTURE IS LOCATED ACROSS EASTERN COLORADO AND WESTERN NEBRASKA. THIS IS EXPECTED TO ADVECT INTO WESTERN KANSAS THIS EVENING. AS YOU HEAD TO THE SURFACE, AN AREA OF LOW PRESSURE BECOMES APPARENT ACROSS EASTERN COLORADO WITH A STATIONARY BOUNDARY EXTENDING ACROSS WESTERN AND SOUTHERN KANSAS. SKIES ARE MOSTLY CLEAR ACROSS SOUTHWEST KANSAS WITH PARTLY TO MOSTLY CLOUDY SKIES FOUND ACROSS NORTHERN AND CENTRAL KANSAS. TEMPERATURES AT 11AM RANGE FROM THE LOWER 60S ACROSS NORTHERN KANSAS WHERE CLOUDS ARE OBSERVED TO LOWER 80S ACROSS FAR SOUTHWESTERN KANSAS. && .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 234 PM CDT SAT JUL 27 2013 THE SURFACE LOW MENTIONED IN THE SYNOPSIS HAS SHIFTED SLIGHTLY SOUTHWARD INTO SOUTHEAST COLORADO THIS AFTERNOON WITH THE FRONTAL BOUNDARY EXTENDING ACROSS SOUTHWEST KANSAS THEN INTO NORTHERN OKLAHOMA. A FEW THUNDERSTORMS MAY FORM ALONG THIS BOUNDARY LATER THIS AFTERNOON INTO THIS EVENING. A COUPLE OF THESE STORMS WILL HAVE THE CAPABILITY TO BECOME SEVERE DUE TO MODERATE INSTABILITY AT THE SURFACE AND THE 70+ JET ALOFT. THE MAIN THREAT WITH THESE SEVERE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. A FEW STORMS MAY CONTINUE INTO THE OVERNIGHT PERIOD AS A LOW LEVEL JET INCREASES ACROSS WESTERN KANSAS. MEANWHILE, SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE I-70 CORRIDOR LATE THIS AFTERNOON INTO THE OVERNIGHT PERIOD AS LOW TO MID LEVEL MOISTURE ADVECTS INTO THE AREA. WINDS THIS AFTERNOON WILL GENERALLY BE FROM THE SOUTHEAST SHIFTING TO MORE OF AN EASTERLY DIRECTION TONIGHT. LOWS TONIGHT WILL GENERALLY BE IN THE LOWER TO MID 60S. A BETTER CHANCE OF THUNDERSTORMS IS EXPECTED TOMORROW AS A STRONG UPPER LEVEL SHORTWAVE MOVES THROUGH WESTERN KANSAS. THE BEST CHANCE OF PRECIPITATION WILL BE ACROSS NORTHERN KANSAS AND THE I-70 CORRIDOR. A FEW STORMS COULD BECOME STRONG IN THE AFTERNOON AND BE CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL. SKIES WILL GENERALLY BE MOSTLY CLOUDY WITH WINDS FROM THE EAST SOUTHEAST. A WIDE RANGE OF TEMPERATURES ARE EXPECTED TOMORROW WITH HIGH RANGING FROM THE 70S ACROSS CENTRAL KANSAS TO UPPER 80S ACROSS FAR SOUTHWEST KANSAS. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 216 PM CDT SAT JUL 27 2013 SUNDAY NIGHT LOOKS WET DUE TO A WARM FRONT BEING FROM NORTHWEST TO SOUTHEAST ACROSS SOUTHWESTERN KANSAS. AN UPPER LEVEL CYCLONE WILL BE SLOWLY MOVING OVER WESTERN KANSAS. LIKELY POPS WILL COVER OUR SOUTHEAST PORTION OF OUR FORECAST AREA, AND SOME SUBSTANTIAL RAIN WILL BE POSSIBLE SOUTHEAST OF A LINE FROM HAYS TO MEADE. THE HIGHER LEVEL MOISTURE WILL BE THERE AND THE WARM FRONT WILL LIFT NORTHEAST DURING SUNDAY NIGHT. THE LIKELY CHANCES FOR PRECIP WILL EXIST THROUGH SUNDAY NIGHT, THEN GRADUALLY SLIDE DOWNWARD INTO THE CHANCE CATEGORY MONDAY AS THEY ALSO WILL TREND TO THE EAST. TUESDAY WILL BE DRY MUCH OF THE DAY WITHOUT ANY PRECIPITATION, BUT AS A FRONT LIFTS NORTH AND THAT SHORT WAVE ADVANCES EAST, THE CHANCES FOR PRECIP WILL DIMINISH TUESDAY. HOWEVER, BY LATE IN THE AFTERNOON, A SURFACE TROUGH WILL SLIDE INTO WESTERN KANSAS FROM COLORADO, BRINGING A SLIGHT CHANCE FOR A FEW THUNDERSTORMS NEAR THE COLORADO BORDER. BOTH MONDAY AND TUESDAY SHOULD SEE HIGH TEMPERATURES IN THE MID TO UPPER 80S, WITH MINIMUM TEMPERATURES BOTH SUNDAY NIGHT AND MONDAY NIGHT IN THE MID 60S RANGE. UPPER HIGH PRESSURE WILL CONTINUE TO DOMINATE OVER THE SOUTHWESTERN UNITED STATES, FROM TUESDAY INTO FRIDAY. MINOR SHORT WAVES WILL CROSS SOUTHEAST THROUGH THE CENTRAL PLAINS WEDNESDAY AND THURSDAY, BRINGING A SLIGHT CHANCE TO A CHANCE FOR THUNDERSTORMS BOTH AFTERNOONS. JUST WHEN IT LOOKED LIKE WE WOULD BE OUT OF THE NORTHWEST FLOW, YET ANOTHER SHORT WAVE WILL CROSS WESTERN KANSAS FRIDAY NIGHT AND SATURDAY, PER THE ECMWF MODEL. ALSO A WARM FRONT SHOULD MOVE INTO WESTERN KANSAS, BRINGING ANOTHER CHANCE FOR THUNDERSTORMS INTO SOUTHWESTERN KANSAS AND SURROUNDING AREAS. THE FOLKS AROUND WESTERN KANSAS SHOULD BE DELIGHTED AT THE NUMEROUS CHANCES FOR RAIN. HIGH TEMPERATURES WILL GO THROUGH A SLOW WARMING TREND FROM WEDNESDAY INTO FRIDAY. WEDNESDAY'S HIGH TEMPERATURES WILL AVERAGE AROUND 90F, THURSDAY'S IN THE LOWER TO MID 90S, AND FRIDAY'S PEAKING IN THE LOWER 90S NEAR HAYS AND WAKEENEY, AND APPROACHING THE 100F DEGREE MARK DOWN SOUTH ALONG THE OKLAHOMA BORDER. A FRONT WILL DIVE BACK SOUTH INTO OKLAHOMA SATURDAY, WITH MAX TEMPERATURES TOPPING OUT FROM THE MID 80S NORTH OF I-70 TO NEAR 90 ALONG THE OKLAHOMA BORDER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 655 PM CDT SAT JUL 27 2013 A SURFACE STATIONARY/WEAK COLD FRONT FROM WEST CENTRAL KANSAS, EXTENDING SOUTHEAST INTO SOUTH CENTRAL KANSAS IS THE FOCUS FOR A COUPLE OF DISTINCT AREAS OF CONVECTION THIS EVENING. BOTH CONVECTIVE CLUSTERS WILL HAVE IMPACTS FOR THE TERMINALS AT HYS, GCK AND DDC AT LEAST THROUGH THE MID TO LATE EVENING HOURS. BASED ON HRRR MODEL TRENDS SHOWERS AND THUNDERSTORMS COULD REMAIN IN THE VICINITY OF KHYS FOR SEVERAL HOURS THIS EVENING. THE BEST CHANCE FOR STRONG OUTFLOW THUNDERSTORM WINDS WILL BE AT GCK AND KDDC AS THE THERMODYNAMIC PROFILES ARE FAR MORE DRY ADIABATIC IN THE LOW LAYERS AT THESE SITES THAN FAR BEHIND THE FRONT AT HYS. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 83 65 86 / 50 60 60 40 GCK 63 83 65 87 / 70 50 60 40 EHA 66 88 65 90 / 60 50 60 30 LBL 66 88 67 90 / 60 50 60 30 HYS 60 76 64 80 / 70 70 70 50 P28 63 80 67 87 / 40 60 70 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...HOVORKA_42 SHORT TERM...HOVORKA_42 LONG TERM...BURKE AVIATION...RUSSELL
Hazardous weather outlook, Jul 27, 3:10 AM CDT, 18 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 310 AM CDT SAT JUL 27 2013 KSZ030-031-043>046-061>066-074>081-084>090-280815- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 310 AM CDT SAT JUL 27 2013 /210 AM MDT SAT JUL 27 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHWEST AND PORTIONS OF CENTRAL KANSAS THIS AFTERNOON AND EVENING. ANY STORM THAT DEVELOPS MAY BECOME SEVERE CAPABLE OF PRODUCING QUARTER TO GOLF BALL SIZE HAIL AND GUSTY WINDS IN EXCESS OF 60 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. WIDESPREAD SEVERE WEATHER IS UNLIKELY SUNDAY WHILE IT IS TOO EARLY TO DETERMINE WHETHER ANY SEVERE WEATHER WILL BE POSSIBLE MONDAY THROUGH THE REMAINDER OF THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 32
In the hours before
Special weather statement, Jul 27, 5:09 PM CDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
509 PM CDT SAT JUL 27 2013
KSZ043-062-063-272300-
FINNEY-KEARNY-SCOTT-
509 PM CDT SAT JUL 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KEARNY...
NORTHWESTERN FINNEY AND SOUTHERN SCOTT COUNTIES...
AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTH OF MODOC...MOVING SOUTHEAST AT 20
MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
LAT...LON 3852 10070 3796 10070 3826 10130 3827 10130
3827 10113 3855 10113
TIME...MOT...LOC 2209Z 300DEG 19KT 3836 10106
18Special weather statement, Jul 27, 6:36 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 636 PM CDT SAT JUL 27 2013 KSZ062-063-075>077-280015- FINNEY-GRANT-GRAY-HASKELL-KEARNY- 636 PM CDT SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT...NORTHERN HASKELL...SOUTHERN KEARNY...SOUTHWESTERN FINNEY AND SOUTHWESTERN GRAY COUNTIES... AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAKIN...MOVING SOUTHEAST AT 25 MPH. WINDS 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3756 10064 3751 10142 3790 10150 3811 10106 TIME...MOT...LOC 2335Z 335DEG 22KT 3789 10120 18
Local storm report, Jul 27, 6:39 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
639 PM CDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND GST LAKIN 37.94N 101.26W
07/27/2013 E53.00 MPH KEARNY KS LAW ENFORCEMENT
WIND GUSTS WERE ESTIMATED BETWEEN 50 AND 55 MPH.
&&
RBURGSpecial weather statement, Jul 27, 7:24 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 724 PM CDT SAT JUL 27 2013 KSZ075-076-085-086-280115- GRANT-HASKELL-SEWARD-STEVENS- 724 PM CDT SAT JUL 27 2013 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT...HASKELL...NORTHERN STEVENS AND SEWARD COUNTIES... AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HICKOK...MOVING SOUTH AT 35 MPH. WINDS 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3712 10063 3711 10154 3772 10148 3773 10072 TIME...MOT...LOC 0024Z 339DEG 29KT 3758 10115 18
Local storm report, Jul 27, 8:24 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
824 PM CDT SAT JUL 27 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL ULYSSES 37.58N 101.36W
07/27/2013 E0.25 INCH GRANT KS EMERGENCY MNGR
&&
MRUSSELLSpecial weather statement, Jul 27, 9:13 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
913 PM CDT SAT JUL 27 2013
KSZ066-280300-
STAFFORD-
913 PM CDT SAT JUL 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD COUNTY...
AT 911 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEWARD...MOVING SOUTHEAST AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM. IN ADDITION PERIODS OF HEAVY RAINFALL WILL ALSO BE POSSIBLE
WHICH WILL REDUCE VISIBILITIES TO LESS THAN ONE MILE AT TIMES AND
MAY PRODUCE PONDING ON ROADWAYS AND POOR DRAINAGE AREAS.
LAT...LON 3783 9867 3819 9891 3827 9876 3827 9871
3818 9846 3794 9847
TIME...MOT...LOC 0212Z 315DEG 15KT 3815 9874
18The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 7:24 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Seward, Stevens | 51 min |
| Jul 27, 9:13 PM CDT | Special Weather Statement | DDC | Stafford | 47 min |
| Jul 27, 9:57 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Jul 27, 10:48 PM CDT | Areal Flood Warning | DDC | Ellis | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.